A 76-year-old woman with palpitations and fatigue of several months' duration presented to the outpatient department.
A 76-year-old woman with palpitations and fatigue of several months' duration presented to the outpatient department. The 12-lead electrocardiogram showed atrial fibrillation with a ventricular rate of 100 beats/minute. No further abnormalities were seen on the electrocardiogram. The patient had a history of hypertension and had an episode of persistent atrial fibrillation more than 1 year earlier. This episode was successfully cardioverted. She was treated with metoprolol (Lopressor, Toprol; 100 mg daily), losartan (Cozaar; 50 mg daily), and acenocoumarol. Results of physical examination showed no abnormalities except for high blood pressure (160/100 mm Hg). Echocardiography and exercise testing revealed left ventricular hypertrophy and moderate left ventricular function, but no ischemia.
Because the patient was symptomatic, electrical cardioversion was performed. Sinus rhythm was successfully restored, but the patient experienced symptomatic asystole of 4 and 7 seconds. Metoprolol was discontinued. After 30 hours, however, atrial fibrillation recurred (heart rate, 110 beats/minute). It was decided to accept atrial fibrillation. Verapamil (Calan, Covera, Isoptin, Verelan; 240 mg daily) was added for rate control, and the losartan dosage was doubled for blood pressure control. The patient's heart rate during atrial fibrillation was 95 beats/minute, and her blood pressure was 135/90 mm Hg. Her symptoms improved but remained present, although not as severe as before.
This case illustrates the potential pitfalls of pharmacologic rhythm control therapy in hypertensive patients, as observed in the RACE study. After electrical cardioversion, a sick sinus syndrome was unmasked. Fortunately, atrial fibrillation recurred and was subsequently accepted. As there were no atrioventricular conduction disorders, a negative chronotropic drug was instituted for rate control. Unfortunately, the patient remained symptomatic.